Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 11, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at May 23, 2024, 8:34 PM CDT for Lincoln County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 8:34 PM CDT (01:34 UTC)
- Expired
- May 23, 2024, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:03 PM CDT | TORNADO | 8 S North Platte, NE | Trained spotter reports tornado 2 miles south of Lake Maloney. |
| May 23, 9:06 PM CDT | HAIL 1 | 9 S North Platte, NE | Report of quarter size hail 3 miles south of Lake Maloney. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
780
WFUS53 KLBF 240134
TORLBF
NEC111-240200-
/O.NEW.KLBF.TO.W.0011.240524T0134Z-240524T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
834 PM CDT Thu May 23 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
West central Lincoln County in southwestern Nebraska...
* Until 900 PM CDT.
* At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Dickens, or 16 miles southwest of
North Platte, moving northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Lincoln County.
This includes Highway 83 between mile markers 69 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4091 10107 4100 10110 4111 10079 4111 10075
4093 10072
TIME...MOT...LOC 0134Z 241DEG 24KT 4097 10102
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Brown1 follow-up statement
629
WWUS53 KLBF 240144
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
844 PM CDT Thu May 23 2024
NEC111-240200-
/O.CON.KLBF.TO.W.0011.000000T0000Z-240524T0200Z/
Lincoln NE-
844 PM CDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL LINCOLN COUNTY...
At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Lake Maloney State Recreation Area, or 12
miles southwest of North Platte, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
North Platte and Lake Maloney State Recreation Area.
This includes Highway 83 between mile markers 69 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4091 10104 4101 10107 4111 10079 4111 10075
4093 10072
TIME...MOT...LOC 0144Z 249DEG 25KT 4099 10093
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BrownWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 6:33 PM CDT, 2 hours 1 minute earlier. Its key messages:
- An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
- A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 6:33 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 633 PM CDT Thu May 23 2024 .KEY MESSAGES... - An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible. - Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal. - A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 202 PM CDT Thu May 23 2024 Strong to severe thunderstorms are expected late this afternoon and evening across much of western and north central Nebraska. An upper trough was currently located from eastern Montana back through southwest Colorado, with a closed low centered over north central Wyoming. Surface low pressure ahead of the upper trough near 995mb, positioned from west central South Dakota through the western Sandhills into eastern Colorado will advance into central Nebraska by mid evening. Increasing southerly winds ahead of this feature will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as highs reach near 80, with near 85 far southwest. The focus for thunderstorms to initiate will be along the advancing cold front across the northwest Sandhills and also a distinct dryline near 21Z. Ahead of the dryline, surface winds will tend to be more backed to the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates will steepen to 8.5 to 9C/KM. The location favoring discrete supercells will be near and east of the dryline from western Deuel County, far northeast Colorado into Chase and Dundy County. Across southwest Nebraska, the supercell composite index will be highest and supportive of a few severe thunderstorms. These storms would favor a northeastward movement. Storms will also begin to develop along the cold front across the northwest Sandhills. As surface convergence increases ahead of the cold front and dryline, isolated thunderstorms are expected to develop by late afternoon within an environment supportive of organized severe weather given a moderately unstable environment and deep layer shear near 40kts. Coverage of thunderstorms is expected to increase significantly east of Highway 83 where PoPs increase to as high as 80-90%. The Storm Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas east of a Crookston through Wauneta line and an Enhanced Risk (Level 3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster and O'Neill line. Forecast soundings depict clockwise curving hodographs, favorable for a brief tornado by early evening across west central and southwest Nebraska, then possible along the cold front as a QLCS may support a brief tornado spinup through mid evening. Isolated very large hail to baseball size is also possible. As storms congeal along the advancing cold front, a severe MCS is likely to develop into eastern portions of north central Nebraska as well as central Nebraska during the evening hours. Very large hail and damaging wind gusts up to 80 mph may occur. With the progressive nature of the frontal boundary, expect the main line of storms to exit southeastern zones by 06Z. While not overly significant, rainfall amounts up to 1.25" is possible near and east of Ainsworth through Broken Bow. With recent rainfall, this may present at least a localized flooding risk. Winds behind the cold front may gust up to 35 mph tonight, as 3 hr pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to mid 40s, aided by winds keeping the surface mixed. On Friday, strong northwesterly winds will continue through Friday morning with gusts up to 35 mph, lessening in the afternoon. Weak cold air advection will keep afternoon highs on the cooler side from near 65 to 70 with sunny skies. Friday night, an upstream upper trough will cross the Great Basin, with the upper flow across western Nebraska becoming southwesterly. Moisture will increase with a very low chance for a few showers or thunderstorms. Will keep the forecast dry attm, as most models are mainly dry. Lows not as cool in the mid to upper 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 202 PM CDT Thu May 23 2024 Saturday and beyond...active weather is expected Saturday afternoon through Sunday. An upper trough over the Great Basin will cross the region Saturday afternoon through Saturday night, followed by a Northern Stream upper trough Sunday into Sunday night. The main frontal boundary during this time will be draped across southern and eastern Kansas during this time. The severe weather risk Saturday will mainly extend across Kansas, with a Marginal Risk extending northward into central Nebraska, Saturday afternoon into Saturday night. Highs range in the 70s, with low 80s far southwest on Saturday and upper 60s to mid 70s Sunday behind a cold front. Northwest flow aloft Monday, with a transitory upper ridge by Wednesday, with as slight chance for showers Monday across north central Nebraska, then dry conditions Tuesday and Wednesday, with returning storm chances Wednesday night into Thursday. Highs warming into the upper 70s to low 80s by Wednesday and Thursday. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 633 PM CDT Thu May 23 2024 A line of strong to severe thunderstorms will impact the KLBF and KVTN terminals through 03z this evening. At both terminals, winds may gust up to 45 KTS at the KVTN terminal and 60 KTS at the KLBF terminal. Hail is possible as well through 03z. Ceilings with thunderstorms will be in the 4000 to 5000 FT AGL range. Ceilings will quickly increase after 03z with scattered to broken ceilings around 20000 FT AGL overnight. Winds will be from the west or northwest with gusts to around 30KTS on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, May 23, 3:51 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Thu May 23 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered to numerous thunderstorms are are expected this this evening across much of central and western Nebraska east of Highway 61. Some storms may become severe and may produce very large hail, significant winds gusts of 75 mph, and tornado or two are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for scattered thunderstorms Saturday evening into early Sunday. A few strong or perhaps a severe storm will be possible but widespread severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Taylor
In the hours before
Local storm report, May 23, 8:01 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
801 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 6 SSE Paxton 41.04N 101.32W
05/23/2024 M1.00 Inch Keith NE Trained Spotter
&&Local storm report, May 23, 8:03 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
803 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Hail 4 E Madrid 40.85N 101.47W
05/23/2024 M3.00 Inch Perkins NE Storm Chaser
Report of 3.5 inch measured hail from storm
chaser.
&&
CRLocal storm report, May 23, 8:14 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
814 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Hail Wallace 40.84N 101.16W
05/23/2024 E0.88 Inch Lincoln NE Fire Dept/Rescue
Fire Department in Wallace reporting Nickel
sized hail.
&&
CRLocal storm report, May 23, 8:18 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
818 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Hail 2 NE Grainton 40.84N 101.26W
05/23/2024 M1.00 Inch Perkins NE Public
&&
CRLocal storm report, May 23, 8:19 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
819 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Hail 3 SW Wallace 40.81N 101.20W
05/23/2024 M1.25 Inch Lincoln NE Fire Dept/Rescue
&&
CRLocal storm report, May 23, 8:28 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
828 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tornado 10 SSE Grainton 40.68N 101.24W
05/23/2024 Hayes NE Trained Spotter
Trained spotter reports tornado.
&&
CRThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Tornado Warning | LBF | Keith | 23 min |
| May 23, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 48 min |
| May 23, 7:16 PM CDT | Tornado Warning | LBF | Perkins | 44 min |
| May 23, 7:25 PM CDT | Tornado Warning | LBF | Keith, Lincoln, Perkins | 50 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| May 23, 7:49 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 41 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 23 min |
| May 23, 8:25 PM CDT | Tornado Warning | LBF | Hayes | 30 min |
| May 23, 8:31 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 52 min |
| May 23, 8:43 PM CDT | Special Weather Statement | LBF | Keya Paha | 47 min |
| May 23, 8:52 PM CDT | Tornado Warning | LBF | Lincoln | 38 min |
| May 23, 9:00 PM CDT | Special Weather Statement | LBF | Rock | 45 min |
| May 23, 9:10 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 65 min |
| May 23, 9:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
| May 23, 9:18 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 27 min |
| May 23, 9:19 PM CDT | Tornado Warning | LBF | Lincoln | 41 min |
| May 23, 9:51 PM CDT | Special Weather Statement | LBF | Garfield | 39 min |
| May 23, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 26 min |
| May 23, 10:11 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 34 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.